Barbara Mintzes is the lead investigator of a new study and says that between 2007 and 2016, Health Canada issued safety warnings for only 50 per cent of drug-safety issues identified in the United States, Australia and the United Kingdom.
VANCOUVER — Health Canada needs to be more consistent with three other countries when it comes to issuing warnings about the safety risks of certain medications, especially if the jurisdictions with similar demographics have already advised patients taking the same drugs, a University of British Columbia professor says.
Barbara Mintzes, the lead investigator of a new study published Monday, said that between 2007 and 2016, Health Canada issued safety warnings for only 50 per cent of drug-safety issues identified in the United States, Australia and the United Kingdom.
She joined researchers in analyzing 1,441 advisories over that period and found regulators in all four countries were only consistent in the decision to warn their populations 10 per cent of the time regarding issues with the same medication.
Compared with the other countries, Health Canada issued advisories for only 317 of 635 drug-risk issues, or nearly 50 per cent of the drug-risk issues identified by the U.S. Food and Drug Administration, the U.K. Medicines and Healthcare products Regulatory Agency and Australia’s Therapeutic Goods Administration, the study said.
The study was published in JAMA Internal Medicine, published by the American Medical Association, and also involves researchers from York University in Toronto and the University of Sydney in Australia.
Health Canada issues warnings on its website, and Mintzes said it also sends letters to doctors who prescribe the drugs.
“Some of the safety warnings are put out by Health Canada, together with the manufacturer, and that will come as an individually sent letter to each doctor within a specialty or … a broader set of all doctors who are practising in Canada,” said Mintzes, who is an affiliate associate professor at UBC’s School of Population and Public Health.
She said that in January 2013, Health Canada issued a warning about commonly prescribed cholesterol-lowering drugs, or statins, being linked to an increased risk of diabetes among patients already at risk for the disease.
However, the warning was issued a year after the United States and Australia informed patients about the drugs following large studies showing an association with diabetes, she said.
“Why did Health Canada wait another year after these warnings occurred in the U.S. and Australia?” asked Mintzes, who is also an associate professor at the University of Sydney.
The department said it regularly liaises with key international counterparts including the U.S., Australia and the European Union to determine if there are any emerging safety concerns. Once it becomes aware of any potential issues, an assessment is done to determine if a similar risk is warranted in Canada.
“Timing and content of risk communications can differ across jurisdictions for a number of reasons including, for example, how a product is used in Canada,” it said in a statement.
Health Canada should be more transparent about the information on which it bases its warnings, especially because clinical-trial data that were previously confidential have been publicly made available for some time following a similar stance in the European Union, Mintzes said.
“We could do more as a country to have more services available to people who are using medicines, with a user-friendly website that provides information to the public so they can just look up their drug fairly easily.”
Pharmacies in Canada are also inconsistent in providing patients with written information about drugs and possible adverse reactions, Mintzes added.
“We should have a legislated right to always having approved patient information provided to us every time we have a prescription dispensed.”
A study in 2013 by the Canadian Institute for Health Information said up to a quarter of patients who visit emergency rooms due to adverse reactions are admitted to hospital and that seniors at greater risk for such effects.
Antibiotics are among the most common drugs associated with adverse drug reactions, which are known to be associated with factors such as the number of drugs a patient is taking, the study said.